Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


nevirapine and side-effects
Apr 24, 2013

I am a 53 year old gay man, started on Atripla three months ago when my CD4 count dropped below 350. I had a strong depressive reaction after 5 weeks, and my doctor switched me to Truvada and Nevirapine. After 10 days on the new regimen I developed a rash on my torso. The doctor found slightly elevated liver function, and started me on cortisone alongside the ARVs. The rash resolved and liver function stabilised. But five days later when the cortisone was stopped, the rash reappeared. Now I am back on cortisone, tapering down over a 15 day period from 60 mg a day to zero. My question: what is the probability that the rash can still resolve, and this regimen could succeed? I have had no other side-effects. The thought of needing to change to a third regimen is very discouraging!

Response from Dr. Henry

Rashes due to nevirapine are fairly common (seen in around 20% of patients) and can be very serious with 5-10% of patients stopping the drug. Rarely can be life threatening so careful monitoring for liver toxicity and involvement of mucous membranes (ie eyes and mouth) is warranted. For patients not developing those problems nevirapine can be an excellent and inexpensive drug. Generally rash will improve over 2-4 weeks. Benefit of steroids have been mixed. If another switch needs to be considered there are additonal numerous options (ie boosted protease inhibitors, integrase inhibitors, or even mariviroc-CCR5 inhibitor based treatment). Hopefully your rash will diminish so you can stay with the regimen but very anxiety provoking until situation settles down. KH



Previous
Sperm count side effects
Next
is hiv is curable

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement